Hail, Quay
- When
- May 4, 11:00 AM MST to 11:05 AM MST
- Where
- Quay County, Tucumcari
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -103.730
Trained spotter reported quarter size hail.
An upper level low pressure system lifted northwest out of southern California on the 4th, setting off widespread showers and thunderstorms across New Mexico. The strongest storms developed along and east of the central mountains where a deep pool of moisture and sufficient instability existed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system lifted northwest out of southern California on the 4th, setting off widespread showers and thunderstorms across New Mexico. The strongest storms developed along and east of the central mountains where a deep pool of moisture and sufficient instability existed. These storms produced anywhere from pea to quarter sized hail along with heavy rains. A train of storms over far eastern New Mexico resulted in rainfall amounts anywhere from an inch to over 5 inches, with 5.4 inches reported at the Cannon Air Force Base in less than 24 hours. The 5.4 inches is likely the heaviest 24-hour total rainfall for May in the Clovis area dating back to 1911, with the previous record of 3.45 inches at the Clovis airport. The all-time 24-hour rainfall record for Clovis is 5.26 inches set on September 7, 1957. This heavy rainfall resulted in flash flooding within the base and in nearby Clovis through the early morning hours on the 5th. Home evacuations and submerged cars resulted from the flash flooding. No injuries or fatalities resulted from the flooding or hail. Temperatures were cold enough farther north in the Sangre de Cristo Mountains where several inches of snow was reported overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 4, 10:55 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1155 AM MDT MON MAY 4 2015 .AVIATION... 18Z TAF CYCLE UPPER LOW/TROUGH MOVING NEWD THROUGH AZ TOWARD THE 4-CORNERS THIS AFTERNOON WILL COMBINE WITH DEEP MOISTURE TO CREATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AREAWIDE TODAY. MTS WILL BECOME OBSCURED AS SHRA AND TSRA BECOME MORE WIDESPREAD WITH SCT MVFR TO IFR CIGS/VSBYS AND AS AREAS OF BR DEVELOP. LOW LEVEL GULF MOISTURE SURGING NWWD ON A LOW LEVEL JET NOSING UP INTO SE NM. STRONG TO SEVERE STORMS EXPECTED OVER THE ERN PLAINS TODAY AND TONIGHT...LIKELY IMPACTING KTCC AND KROW WITH VERY HEAVY RAIN...LARGE HAIL AND WIND GUSTS TO 50KT POSSIBLE. 33 && .PREV DISCUSSION...341 AM MDT MON MAY 4 2015... .SYNOPSIS... VERY ACTIVE WEATHER IS ON TAP TODAY THROUGH TUESDAY AS AN UPPER LEVEL STORM SYSTEM APPROACHES AND MOVES OVER NEW MEXICO. HEAVY RAIN AND SEVERE WEATHER IS POSSIBLE THIS AFTERNOON THROUGH TUESDAY AFTERNOON ACROSS THE EASTERN PLAINS. LARGE HAIL...DAMAGING WINDS AND FLASH FLOODING IS POSSIBLE. CENTRAL AND WESTERN NEW MEXICO WILL ALSO SEE SCATTERED TO NUMEROUS THUNDERSTORMS. THOUGH SOME MAY PRODUCE LOCALLY HEAVY RAINFALL AND SMALL HAIL...SEVERE WEATHER IS NOT ANTICIPATED IN THESE AREAS. A RETURN TO A TYPICAL NEW MEXICO SPRING WILL COME WEDNESDAY THROUGH THE END OF THE WEEK WHEN DRY AND BREEZY CONDITIONS MAKE A COMEBACK. && .DISCUSSION... AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING SOCAL THIS AM WILL CONTINUE TO SHIFT EAST AND OVER NM ON TUESDAY. AHEAD OF IT...LOW LEVEL GULF MOISTURE IS ALREADY MAKING A RUN AT EASTERN NM...WITH DEWPOINTS IN THE LOW 50S CREEPING INTO CURRY AND ROOSEVELT COUNTIES. AS MOISTURE ADVECTION CONTINUES TODAY AND TONIGHT...PWATS WILL INCREASE TO NEAR OR ABOVE 1 INCH...QUITE MOIST FOR THIS TIME OF YEAR. FORECAST SOUNDINGS SHOW VERY LITTLE INHIBITION...SUGGESTING STORMS WILL GO UP EARLY THIS AFTERNOON...IF NOT LATE THIS MORNING. IN FACT...ONGOING SHOWERS MAY NEVER FULLY DISSIPATE BEFORE THE NEXT ROUND BEGINS. THAT SAID...MODERATE TO STRONG INSTABILITY EXISTS INCREASING THE POTENTIAL FOR EXCESSIVE RAINFALL. ISOLATED TO SCATTERED SEVERE STORMS ARE ALSO POSSIBLE...AND THOUGHTS THIS MORNING ARE STORMS WILL INITIALLY BE SEVERE WITH SUPERCELLULAR STRUCTURES GIVEN MODERATE CAPE AND 30-40KTS OF BULK SHEAR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. BUT GIVEN THAT STORMS COVERAGE WILL INCREASE QUICKLY GIVEN LACK OF CIN...STORM MODE SHOULD CHANGE INTO MORE OF A MULTI-CELL/CLUSTER LATE THIS AFTN/EVE...THOUGH THIS STORM MODE IS STILL CAPABLE OF PRODUCING HAIL AND HIGH WINDS. OUTFLOW BOUNDARY COLLISIONS WILL ALSO INCREASE THE HEAVY RAIN AND FLASH FLOODING THREAT SHOULD STORMS FORM REPEATEDLY OVER THE SAME AREA. LATEST NAM/HRRR PROGS SHOW A FEW STORMS OVER THE EC PLAINS EARLY THIS AFTN...BUT SHOW MOST STORMS DEVELOPING ALONG THE EAST SLOPES OF THE HIGH TERRAIN WITH SOUTHEASTERLY UPSLOPE FLOW...THEN PROPAGATING EASTWARD THIS AFTERNOON/EVE. MULTIPLE ROUNDS OF STORMS MAY IMPACT THE SOUTHEAST PLAINS TONIGHT...AND THE FLASH FLOOD WATCH REMAINS INTACT. CONSIDERED EXPANDING THE WATCH FURTHER NORTH AND WEST GIVEN SOME RECENT PROGS OF HEAVY RAIN ACROSS THE NE HIGHLANDS...BUT MOISTURE WILL NOT BE AS DEEP THERE...AND STEERING FLOW LOOKS TO BE SUFFICIENT ENOUGH TO KEEP STORMS MOVING...SO WILL HOLD OFF FOR NOW. SOME OF THESE AREAS DO HAVE LOWER FFG VALUES... HOWEVER...SO LATER SHIFTS WILL NEED TO MONITOR. AS THE STORM SYSTEM SLIDES OVER NM ON TUESDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE...THOUGH WILL FAVOR AREAS PERHAPS SLIGHTLY FURTHER NORTHWARD. WITH MID LEVEL TEMPS DECREASING UNDER THE TROUGH...STRONG LAPSE RATES AND INSTABILITY WILL DEVELOP AGAIN ACROSS THE EASTERN PLAINS. SUPERCELLULAR STRUCTURES ARE POSSIBLE ONCE AGAIN NEAR THE TEXAS BORDER...ESPECIALLY IF LOW LEVEL WINDS DO NOT VEER TO THE W/SW TOO EARLY. THAT SAID...MOST STORMS ACROSS THE EAST WILL MOVE INTO TEXAS BY 00Z WED. MEANWHILE...SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL DEVELOP ONCE AGAIN ACROSS CENTRAL AND WESTERN NM TUESDAY...AND WILL GRADUALLY DIMINISH TUESDAY EVENING. WEDNESDAY THROUGH THE END OF THE WEEK...A NORTHERN STREAM LOW PRESSURE SYSTEM WILL DIVE INTO THE GREAT BASIN...THOUGH WILL NOT DROP SOUTH ENOUGH TO GIVE NM A CHANCE AT MUCH PRECIP. INSTEAD...NM WILL BE DRY SLOTTED. THUS...DRY AND BREEZY TO WINDY CONDITIONS WILL RETURN FOR THE LATTER HALF OF THE WEEK. WILL NEED TO MONITOR THE SLOSHING OF THE DRYLINE HOWEVER. IF IT SLOSHES FAR ENOUGH WEST DURING THE OVERNIGHT HOURS ON ANY PARTICULAR NIGHT...A FEW STORMS WOULD BE POSSIBLE ALONG IT DURING THE AFTERNOON. BEST CHANCES OF THAT HAPPENING LOOK TO BE WED OR THURS NIGHT...WITH STORMS THE FOLLOWING AFTERNOONS. TEMPERATURES WILL WARM UP ON WEDNESDAY AFTER A COOL TUESDAY...BUT WILL REMAIN WITHIN 5 DEGREES OF NORMAL FOR EARLY MAY. FORECAST TEMPS SHOW HIGHS NEAR TO JUST BELOW NORMAL THROUGH THE REMAINDER OF THE WEEK...THOUGH WITH STRONG DOWNSLOPING FRI/SAT...TEMPS MAY NEED TO BE INCREASED ACROSS THE PLAINS. 34 && .FIRE WEATHER... NO CRITICAL FIRE WEATHER CONDITIONS ANTICIPATED AT THIS TIME UNTIL POSSIBLY FRIDAY. WIDESPREAD WETTING RAIN EXPECTED TODAY THROUGH TUESDAY...ESPECIALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AS AN UPPER LOW/TROUGH SWINGS FROM ARIZONA AND ACROSS NEW MEXICO ON IT/S WAY INTO THE CENTRAL ROCKIES. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA TODAY...AND SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAIN. CONVECTION WILL BECOME WIDESPREAD TONIGHT FROM THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN PLAINS. PORTIONS OF THE NORTHEAST AND NORTH CENTRAL...IN PARTICULAR THE EAST SLOPES OF THE SANGRE DE CRISTO MTS...MAY BE FEATURED FOR HEAVY RAIN TODAY...WHILE THE FOCUS MAY SHIFT TO THE EAST CENTRAL/SOUTHEAST TONIGHT. IN ADDITION...A FEW STRONG TO SEVERE STORMS COULD ERUPT OVER THE PLAINS. FORECAST MODELS SEEM TO BE LIFTING THE TROUGH OUT A BIT QUICKER WITH DRIER AIR OVERTAKING SOME OF THE WEST CENTRAL/SOUTHWEST AS SOON AS TUESDAY AFTERNOON. THE DRYING BECOMES MORE PRONOUNCED WEDNESDAY...ALTHOUGH HIGHER HUMIDITIES TEND TO HANG ON OVER THE FAR EASTERN PLAINS AND NORTHWEST/NORTH CENTRAL...WHERE ISOLATED TO SCATTERED CONVECTION REMAIN FORECAST INTO THURSDAY. HIGH TEMPERATURES TODAY THROUGH THURSDAY WILL BE NEAR TO BELOW AVERAGE...WHILE FORECAST LOWS CONTINUE ABOVE AVERAGE. A DRIER PERIOD WITH MORE WIND REMAINS ON TAP FOR LATE IN THE WORK WEEK AND OVER THE WEEKEND. STILL PUZZLED BY THE BELOW AVERAGE HIGHS FORECAST FOR THIS PERIOD...DESPITE WHAT APPEARS TO BE SOME DECENT DOWNSLOPE WINDS...ALTHOUGH H7 TEMPERATURES COOL FROM THURSDAY THROUGH SATURDAY AS AN UPPER LOW CIRCULATION DEVELOPS OVER THE GREAT BASIN THEN LIFTS INTO THE CENTRAL ROCKIES. A FEW HOURS OF CRITICAL CONDITIONS DUE TO WINDS/LOW RH COULD DEVELOP IN THE MIDDLE RIO GRANDE VALLEY FRIDAY...BUT WITH THE BELOW AVERAGE HIGHS FORECAST...NOT ALL INGREDIENTS COMING TOGETHER AS OF YET...DESPITE A HIGH HAINES FORECAST. A FEW HOURS OF CRITICAL CONDITIONS POSSIBLE IN THE PLAINS SATURDAY AS WELL...BUT THIS MAY TEND TO BE MORE SPECULATION CONSIDERING THE POTENTIALLY ACTIVE UPPER AIR PATTERN. OTHERWISE...VENTILATION WILL BE GOOD TO EXCELLENT THROUGH THIS WEEK. && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 3 PM MDT THIS AFTERNOON THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ535>538. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 AM MDT MON MAY 4 2015 NMZ501>540-051200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 550 AM MDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE DE BACA...CURRY...ROOSEVELT AND CHAVES COUNTIES. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. HOWEVER...A STRONG TO PERHAPS AN ISOLATED SEVERE STORM MAY OCCUR ANYWHERE EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND TONIGHT. HEAVY RAIN MAY ACCOMPANY ANY OF THESE STORMS...THOUGH THE RISK FOR FLASH FLOODING IS GREATEST ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS. STORMS CONTAINING HEAVY RAIN ARE EXPECTED TO PERSIST THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON ACROSS QUAY...CURRY AND ROOSEVELT COUNTIES. LARGE HAIL...DAMAGING WINDS AND FLASH FLOODING WILL BE POSSIBLE ONCE AGAIN. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLASH FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1156 AM MDT MON MAY 4 2015 NMZ534-041845- QUAY COUNTY- 1156 AM MDT MON MAY 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL QUAY COUNTY THROUGH 1245 PM MDT... AT 1153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 7 MILES EAST OF RAGLAND...OR ABOUT 25 TO 35 MILES SOUTH OF TUCUMCARI...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. MODERATE TO HEAVY DOWNPOURS ARE ALSO POSSIBLE. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL QUAY COUNTY. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3504 10372 3501 10344 3472 10354 3473 10373 TIME...MOT...LOC 1755Z 186DEG 10KT 3482 10362
The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
6 hail, 2 heavy rain, 2 winter weather, 1 flash flood. Local standard time, as filed.
Trained spotter reported quarter size hail.
A whopping 3.75 inches of rain was reported in a 24-hour period by the Dilia COOP observer. No flooding was reported from the heavy rain.
Trained spotter reported dime to quarter size hail covering the ground.
Widespread heavy rainfall amounts between 3 and 5 inches reported across Curry County. Significant flash flooding was observed around the Clovis area. Pleasant Hill picked up an impressive 24-hour total of 4.2 inches.
The public reported nickel size hail.
The public reported quarter size hail.
Trained spotter reported nickel size hail covering the ground.
Cannon Air Force Base estimated ping-pong size hail fell at their airport.
According to local media reports, 65 homes in the Cannon Air Force Base area were impacted by the flooding, including roof damage, weather stripping, carpet, flooring, and sheetrock. Local officials evacuated 33 families from those homes and put them in hotel lodging. The flooding in Clovis forced the closure of U.S. Highway 60/84. Approximately 40 feet of state highway 108 between mile markers 6 and 10 was washed out. Clovis police had to use an armored vehicle to rescue 7 victims stranded by or caught in fast moving waters or flooded streets.
Impressive late season snowfall amounts between 2 and 7 inches were reported over the higher terrain of the Sangre de Cristo Mountains. No significant impacts were noted.
Impressive late season snowfall of 7.2 inches was reported near Black Lake around 10,000 feet. No significant impacts were noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565369, 568298, 565371, 568299, 565372, 565374, 565375, 565418, 565368, 565620, 565621.